Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 53, NWS Midland/Odessa, TX

July 12, 2005Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 12, 2005, 1:55 PM CDT for Pecos County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2005, 1:55 PM CDT (18:55 UTC)
Expired
Jul 12, 2005, 6:45 PM CDT
In force
5 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 131 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1819 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 121855
FFWMAF
TXC371-122345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 PM CDT TUE JUL 12 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 645 PM CDT

* AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING ALONG INTERSTATE
  10 BETWEEN SHEFFIELD AND FORT STOCKTON.  THUNDERSTORMS WERE MOVING
  WEST AT 10 MPH ALONG INTERSTATE 10.

ADDITIONAL RAINFALL IS EXPECTED ALONG INTERSTATE 10 WHICH WILL 
INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA...ESPECIALLY
BETWEEN FORT STOCKTON AND BAKERSFIELD.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3066 10337 3078 10189 3095 10198 3103 10232
      3103 10332

$$
3 follow-up statements
000 
WGUS74 KMAF 122050
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
336 PM CDT TUE JUL 12 2005

TXC371-122345-
PECOS-
350 PM CDT TUE JUL 12 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM CDT FOR CENTRAL PECOS
COUNTY...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SHOWERS AND THUNDERSTORMS THAT HAVE THE POTENTIAL 
FOR CONTINUED FLASH FLOODING.  THESE SHOWERS AND STORMS WERE LOCATED 
ALONG A LINE FROM BAKERSFIELD TO FORT STOCKTON TO 15 MILES SOUTHWEST 
OF FORT STOCKTON...MOVING SOUTHWEST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THE THUNDERSTORM PRODUCING FLASH FLOODING 
INCLUDE...

INTERSTATE 10 BETWEEN BAKERSFIELD AND FORT STOCKTON...
U.S. 385...
U.S. ROUTE 67...
BELDING...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN 
AROUND... DON/T DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3066 10337 3078 10189 3095 10198 3103 10232
      3103 10332

$$
000 
WGUS74 KMAF 122300
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
556 PM CDT TUE JUL 12 2005

TXC371-122345-
PECOS-
556 PM CDT TUE JUL 12 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM CDT FOR CENTRAL PECOS
COUNTY...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT SHOWERS AND THUNDERSTORMS THAT WARRANTED THE WARNING HAVE 
MOSTLY DISSIPATED ACROSS THE AREA...HOWEVER RUNOFF CONTINUES TO BE A 
SERIOUS THREAT NEAR STATE ROADS AND HIGHWAYS.

SOME LOCATIONS AFFECTED BY THUNDERSTORMS PRODUCING FLASH FLOODING 
INCLUDE...INTERSTATE 10 BETWEEN FORT STOCKTON AND BAKERSFIELD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3066 10337 3078 10189 3095 10198 3103 10232
      3103 10332

$$
000 
WGUS74 KMAF 122344
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 PM CDT TUE JUL 12 2005

TXC371-122353-
PECOS-
643 PM CDT TUE JUL 12 2005

...THE FLASH FLOOD WARNING FOR CENTRAL PECOS COUNTY EXPIRES AT 645 PM
CDT...

SINCE THE SHOWERS AND THUNDERSTORMS THAT PROMPTED THE WARNING HAVE 
MOVED OUT OF THE COUNTY OR HAVE WEAKENED AND NO REPORTS OF FLOODING 
HAVE BEEN REPORTED AT THIS TIME...THE FLASH FLOOD WARNING WILL BE 
ALLOWED TO EXPIRE.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3066 10337 3078 10189 3095 10198 3103 10232
      3103 10332

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 9:40 AM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 12, 9:40 AM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
940 AM CDT TUE JUL 12 2005

.UPDATE...
RADAR CONTINUES TO SHOW AN AREA OF WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE NORTHERN TEXAS PERMIAN BASIN AND ROLLING PLAINS.
THIS ACTIVITY HAS CONTINUED TO DRIFT SOUTHWESTWARD AND IS SHOWING
A TREND TO SLOWLY WEAKEN.

MID LEVEL CLOUDS ARE CONTINUING TO DEVELOP OVER THE PERMIAN BASIN
THIS MORNING.  I EXPECT THAT THIS CLOUD COVER WILL LINGER INTO THE
AFTERNOON HOURS...AND HAVE MADE ADJUSTMENTS TO THE CLOUD COVER
AND HIGH TEMPERATURE FORECASTS.

SURFACE OBSERVATIONS CONTINUE TO SHOW A SURFACE BOUNDARY FROM
PREVIOUS CONVECTION JUST WEST OF THE PECOS RIVER.  THIS FEATURE COULD
BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATER IN THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 403 AM CDT TUE JUL 12 2005/

SHORT TERM...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE EARLY THIS
MORNING ACROSS THE FAR EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS. A SLOW WEAKENING TREND IS NOTED IN IR IMAGERY...LIGHTNING
PLOTS AND WSR-88D RADAR DATA. DESPITE THE WEAKENING TREND IN THE
ABOVE MENTIONED CONVECTION...WE HAVE OPTED TO RAISE POPS SLIGHTLY
ACROSS THE NORTHEASTERN CWA THIS MORNING GIVEN THE ONGOING ACTIVITY.

LOW LEVEL SOUTHEAST TO EASTLERY UPSLOPE FLOW ALONG WITH NORTHEAST TO
NORTHERLY FLOW IN THE MID AND UPPER LEVELS WILL CONTINUE ACROSS THE
AREA TODAY. A WEAK UPPER LOW/SHEAR AXIS NOTED IN THE WATER VAPOR
LOOP WILL ALSO REMAIN OVER THE REGION TODAY. THIS UPPER LOW/SHEAR
AXIS COMBINED WITH ADEQUATE MOISTURE AND DAYTIME HEATING WILL BE
ENOUGH TO GENERATE ANOTHER ROUND OF LATE AFTERNOON THROUGH EVENING
CONVECTION ACROSS THE CWA. THE HIGHEST POPS WILL BE ACROSS THE
MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO. WE ALSO RAISED
POPS SLIGHTLY OVER THE TRANS PECOS REGION/SOUTHEAST NEW MEXICO AS AN
OUTFLOW BOUNDARY IS EXPECTED TO BE LOCATED OVER THIS AREA DURING THE
AFTERNOON HOURS. TEMPERATURES ARE EXPECTED TO REMAIN AT OR SLIGHTLY
ABOVE CLIMATOLOGICAL NORMALS FOR MID-JULY (LOCALLY 94/69.)

LONG TERM...
THE PERSISTENT UPPER LEVEL RIDGE OF HIGH PRESSURE WILL CONTINUE TO
PINWHEEL ACROSS THE FOUR CORNERS REGION OVER THE NEXT SEVERAL DAYS
WHILE THE UPPER LOW PRESSURE REMAINS OF DENNIS WILL REMAIN CENTERED
OVER TENNESSEE AND KENTUCKY THROUGH THE END OF THE WEEK. THIS WILL
LEAVE THE FORECAST AREA IN A PERSISTENT NORTH/NORTHEASTERLY FLOW
ALOFT IN BETWEEN THESE TWO FEATURES. MID LEVEL MOISTURE AND
INSTABILITY...DIVERGENT UPPER LEVEL FLOW...ALONG WITH LOW LEVEL
BOUNDARIES LEFT OVER FROM CONVECTION WILL CONTINUE TO HANG AROUND
THE FORECAST AREA FOR THE NEXT SEVERAL DAYS...SO WIDELY SCATTERED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP EACH DAY
THROUGH THE WEEKEND. HAVE LEFT 20-30 PCT POPS IN THE GRIDS FOR EACH
DAY. WILL CERTAINLY BE HARD TO PINPOINT THE LOCATION OF BEST POP
COVERAGE...BUT HAVE GENERALLY KEPT HIGHEST POPS CONFINED TO THE
MOUNTAIN AREAS...WITH MOSTLY SLIGHT CHANCES DEPICTED OVER MOST OTHER
AREAS THROUGH THE EXTENDED PERIOD. A WEAK FRONTAL BOUNDARY MAY SLIDE
SOUTHWARD INTO THE AREA WEDNESDAY...WHICH MAY ENHANCE RAIN CHANCES A
BIT ACROSS THE PERMAIN BASIN AND TRANS PECOS AREAS. OTHERWISE...
LITTLE CHANGE WAS MADE TO MAX/MIN TEMP GRIDS AS PERSISTENCE SHOULD
BE THE RULE WITH VERY SIMILAR READINGS EXPECTED EACH DAY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

03/72
Hazardous weather outlook, Jul 12, 4:50 AM CDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
450 AM CDT TUE JUL 12 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-130948-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
450 AM CDT TUE JUL 12 2005 (350 AM MDT TUE JUL 12 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP PRIMARILY ACROSS
THE MOUNTAINS AND THE TRANS PECOS REGION THIS AFTERNOON AND EVENING.
A FEW STORMS COULD APPROACH SEVERE LEVELS WITH THE PRIMARY THREAT
BEING WIND GUSTS TO 60 MPH.  BRIEF HEAVY RAINFALL COULD ALSO RESULT
IN LOCALIZED FLOODING OF LOW LYING AREAS.  SMALL HAIL IS POSSIBLE
WITH THUNDERSTORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.